Winter Weather, Marquette
- When
- February 21, 3:00 PM CST to February 22, 6:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
A long-duration snow affected all of South Central and Southeast Wisconsin from the afternoon hours of February 21st to almost daybreak February 22nd. Just prior to the snow, light freezing drizzle glazed untreated roads and other surfaces.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A long-duration snow affected all of South Central and Southeast Wisconsin from the afternoon hours of February 21st to almost daybreak February 22nd. Just prior to the snow, light freezing drizzle glazed untreated roads and other surfaces. There was some lake-enhancement of the snow in those areas near Lake Michigan. The media noted dozens of vehicle accidents. Maximum snow accumulations include 2.5 inches in Marquette Co., 3.5 inches in Green Lake Co., 4.5 inches in Fond du Lac and Sheboygan counties, around 2 inches in Sauk Co., 3 inches in Columbia Co., 4 inches in Dodge Co., 5.9 inches in Washington Co., 7.5 inches in Ozaukee Co., about 2 inches in Iowa Co., 2.5 inches in Dane Co., 3.4 inches in Jefferson Co., 6.4 inches in Waukesha Co., 6 inches in Milwaukee Co., 1.5 inches in Lafayette Co., 2 inches in Green Co., 3 inches in Rock Co., 2.5 inches in Walworth Co., 4 inches in Racine Co., and 3 inches in Kenosha Co. The snow and freezing rain was related to forcing with an upper-level low pressure which moved from Minnesota southeast across southern Wisconsin along with convergence along an inverted surface trough that extended across southern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 21, 2:09 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
209 PM CST MON FEB 21 2011
TONIGHT- CONFIDENCE...MEDIUM
WATER VAPOR/RUC/IR SHOW CIRCULATION CENTER MOVING INTO NW IA. SHEAR
ZONE EXTENDS NORTHEAST INTO FAR NW WI. ONGOING LIGHT SNOW DUE TO LOW
LEVEL FRONTOGENETICAL FORCING AND SOME HELP FROM JET STREAK TO THE
SOUTH...LEADING TO ENHANCEMENT ACROSS THE AREA ON IR SATELLITE
IMAGERY. THE UPPER LOW IS PROGGD TO OPEN UP AND SWING RIGHT ACROSS
SOUTHERN WISCONSIN. MODERATE AND DEEP Q-VECTOR CONVERGENCE/700 OMEGA
THROUGH 6Z. THIS INTERSECTS THE DENDRITE ZONE. 1000-500 MB
THICKNESSES DROPPING TO 522-526 DM...FAVORING 17-19 TO 1. COBB
GIVES AN AVERAGE OF 17 TO 1...WHILE ROEBBER LEANS TOWARDS AVERAGE
RATIOS...BUT THAT GETS UP TO 15 TO 1. WITH EASTERLY ONSHORE FLOW
FROM LAKE MICHIGAN AND LAKE-850 MB TEMP DIFFERENCES OF 13-14C BY
LATER THIS EVENING...LAKE ENHANCEMENT WILL ADD PERHAPS ANOTHER
INCH TO THE SYNOPTIC SCALE SNOW. THUS SNOW TOTALS THROUGH TONIGHT
WILL RANGE FROM 2-4 INCHES WITH HIGHEST AMOUNTS IN THE FAR EAST.
WILL RETAIN WINTER WEATHER ADVISORY.
TUESDAY- CONFIDENCE...MEDIUM
POTENTIAL FOR SOME LIGHT SNOW TO LINGER IN THE FAR EAST/SOUTHEAST
DUE TO PROXIMITY OF DEPARTING WAVE AND THE ONSHORE INFLUENCE OF LAKE
MICHIGAN. NOT EXPECTING ANY SNOW TO AMOUNT TO MUCH AFTER 12Z. WILL
HAVE SOME SMALL POPS IN THE SOUTHEAST TO COVER THIS. QUICK HITTING UPPER
RIDGE AXIS AS ANOTHER VORTICITY AXIS IS EXPECTED TO MOVE INTO THE
CWA DURING THE AFTERNOON. HOWEVER COLUMN LOOK OVERALL TOO DRY TO
SUPPORT PRECIP.
.TUESDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.
NORMALLY MIGHT HAVE HIGH CONFIDENCE IN THIS PERIOD...BUT THERE IS
UNCERTAINTY AS TO WHETHER WE WILL SCOUR OUT THE LOW LEVEL
MOISTURE/CLOUDS COMPLETELY. THE SFC RIDGE HAS JUST MOVED EAST. IF
WE HAVE CLEAR SKIES...THEN TEMPS WILL FALL QUICKLY IN THE EVENING
WITH MOST PLACES DROPPING INTO THE TEENS UNDER FEW CLOUDS AND
LIGHT WINDS. IF THE CLOUDS HANG IN...THOSE TEMPS WILL BE HELD UP.
ADDITIONALLY...SOUTHERLY WINDS WILL BEGIN TO INCREASE AND THIS MAY
HELP BUMP TEMPS UP...ESPECIALLY LATER IN THE NIGHT. IF WE CLEAR
AND COOL QUICKLY...ANY WARM ADVECTION WOULD LIKELY JUST GO OVER
THE TOP OF THE INVERSION...MAINTAINING A NORMAL DIURNAL CURVE.
.WEDNESDAY AND WEDNESDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.
A FAST MOVING UPPER LEVEL TROF AND ASSOCIATED SFC TROF TRACK
THROUGH DURING THIS PERIOD. THE MAIN AXIS OF THE TROF COMES
THROUGH DURING THE EVENING HOURS. THE WESTERN FORECAST AREA COULD
SEE SOME LIGHT PRECIP IN THE AFTERNOON...RAIN/SNOW BASED ON TEMP
PROFILE. THE EAST SHOULD SEE IT MAINLY IN THE EVENING. CHANCES
ARE FAIRLY SMALL AT THIS POINT AND SHOULDN/T HAVE ANY REAL IMPACTS
ON THE AREA.
.THURSDAY AND THURSDAY NIGHT...FORECAST CONFIDENCE MEDIUM.
STILL WATCHING FOR THE POTENTIAL OF A STORM DRIFTING UP
HERE...MAINLY THURSDAY NIGHT. THE GFS AND THE CANADIAN CONTINUE TO
KEEP THIS GUY WELL SOUTH OF THE STATE. THE CANADIAN TAKES THE SFC
LOW WAY SOUTH ACROSS THE NRN DIXIE STATES...WHILE THE GFS ROLLS IT
ALONG THE TN/KY BORDER. THE ECMWF CONTINUES TO CLIP THE SE CORNER
WITH SOME SNOW...BUT IT HAS SHIFTED SOUTH NOW WITH THE NEW 12Z
RUN...TAKING THE SFC LOW FROM SRN IL TO SE INDIANA. THIS IS STILL
OUTSIDE THE TIMESCALE OF THE NAM...BUT BY ROUGH EXTRAPOLATION THE
NAM WOULD CLIP THE SE WITH SOME SNOW. THIS STORM WOULD BE A FAST
MOVER WHICH WOULD LIMIT SNOW AMOUNTS. IF IT DOES GET UP HERE...IT
DOESN/T LOOK HUGE WITH RESPECT TO SNOW AMOUNTS...BUT COULD GET
INTO WARNING CRITERIA. THE CLASSIC SYNOPTIC STRUCTURE IS THERE
WITH RAPID CYCLOGENESIS ALONG A TIGHTENING BAROCLINIC ZONE
UNDERNEATH A COUPLED JET STRUCTURE. THESE STORMS DO LIKE TO
EVENTUALLY MOVE FARTHER NORTH...BUT NOT ALWAYS. WILL INTRODUCE
LIKELY WORDING IN THE EXTREME SOUTHEAST FOR NOW...WITH A CHANCE
FOR SNOW ELSEWHERE. STAY TUNED.
.FRIDAY AND SATURDAY...FORECAST CONFIDENCE IS LOW.
ANY SNOW WILL EXIT EARLY ON FRIDAY...THE AFTERNOON SHOULD BE
QUIET. MORE LIGHT SNOW MAY COME IN FRIDAY NIGHT AS FAST ZONAL FLOW
SETS UP WITH TIGHT LLV BAROCLINIC ZONE IN PLACE. MODELS SHOW THE
LLV FLOW BUCKLING/BACKING AS A MID LEVEL SHORT WAVE APPROACHES
FROM THE NRN PLAINS. FLOW ACROSS THAT BAROCLINIC ZONE COULD RESULT
IN SOME LIGHT SNOW ON SATURDAY. HERE THE GFS AND THE EC BEGIN TO
DIVERGE AND GIVEN THE FAST FLOW...THERE IS MUCH UNCERTAINTY. FOR
NOW WILL MAINTAIN LOW POPS AND HEDGE TOWARD CONTINUITY FROM
PREVIOUS FCST. IT/S POSSIBLE THE BAROCLINIC ZONE WILL SHIFT
FARTHER SOUTH AND RIDGING IS DOMINANT UP HERE.
.SUNDAY AND MONDAY...FORECAST CONFIDENCE IS LOW.
SUNDAY IS SHAPING UP TO BE A QUIET DAY. BUT AS STATED ABOVE...THE
FLOW WILL BE VERY PROGRESSIVE AND TIMING DIFFICULT. BOTH THE GFS
AND ECMWF SHOW HIGH PRESSURE FOR SUNDAY. BY MONDAY...THE ECMWF AND
THE GFS ARE SHOWING THE POTENTIAL FOR ANOTHER WINTER STORM
THREATENING THE SRN GREAT LAKES OR OHIO VALLEY SOMETIME EARLY NEXT
WEEK.
&&
.AVIATION...WITH UPPER LOW COMING ACROSS TONIGHT WILL BE SPREADING
IN IFR/NEAR LIFR VSBYS INTO SOUTHERN WI WITH A STEADY SNOWFALL.
ALREADY SEEING LIGHT SNOW OCCURING WITH UPPER JET AXIS AND LOW LEVEL
WARM AIR ADVECTION/FRONTOGENESIS. CEILINGS AT IFR LEVELS IN THE
STEADIER SNOW AREA WITH LOW LEVELS BECOMING SATURATED. BEST FORCING
SHIFTS OFF TO THE EAST LATER TONIGHT. LIKELY TO LINGER A BIT EARLY
TUESDAY IN THE SE CLOSER TO LINGERING TROUGH AND LAKE ENHANCEMENT.
&&
.MARINE...WITH LOW PRESSURE PASSING SOUTH OF THE STATE TONIGHT THE
GRADIENT REMAINS FAIRLY TIGHT INTO MIDNIGHT. SOME SLACKENING LATER
AND PER BUFKIT SOUNDING WINDS DROP BELOW CRITERIA TOWARDS 9Z...BUT
WILL LET ADVISORY RUN THROUGH 15Z TO ACCOUNT FOR ANY LINGERING WAVE
ACTION. WAS ORIGINALLY THINKING OF LETTING THE HEADLINE EXPIRE AT
12Z...BUT WILL KEEP UP TO BETTER MATCH WITH KLOT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 3 AM CST TUESDAY FOR WIZ046-047-
056-057-062-063-067-068.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR WIZ051-052-
058>060-064>066-069>072.
LM...SMALL CRAFT ADVISORY UNTIL 9 AM CST TUESDAY FOR LMZ643>646.
&&
SHORT/LONG TERM...TUESDAY NIGHT AND BEYOND...DAVIS
VERY SHORT TERM/AVIATION/MARINE...COLLARHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 240 PM CST MON FEB 21 2011 WIZ046-047-051-052-056>060-062>072-221100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 240 PM CST MON FEB 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR ACCUMULATING SNOW TONIGHT. THE AREA IS EXPECTED TO RECEIVE 2 TO 4 INCHES OF SNOW. REFER TO THE WINTER WEATHER MESSAGE FOR MORE INFORMATION AT WEATHER.GOV/MKX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER WINTER STORM MAY AFFECT SOUTHERN WISCONSIN THURSDAY NIGHT AND FRIDAY MORNING...HOWEVER THERE IS MUCH UNCERTAINTY ON THE EVOLUTION OF THIS LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WILL BE APPRECIATED THROUGH TUESDAY MORNING. LMZ643>646-221100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 240 PM CST MON FEB 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK EAST WINDS AND HIGH WAVES. THE BRISK WINDS ARE BEING FORCED BY THE PRESSURE GRADIENT BETWEEN A LOW PRESSURE TROUGH OVER IOWA AND ILLINOIS VERSUS AN ARCTIC HIGH OVER ONTARIO CANADA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 9 AM TUESDAY AS HIGH WAVES WILL LINGER. BRISK NORTHERLY WINDS AND HIGH WAVES MAY OCCUR THURSDAY NIGHT AND FRIDAY AS ANOTHER WINTER STORM MAY AFFECT LAKE MICHIGAN. WWW.WEATHER.GOV/MKX DAVIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1113 AM CST MON FEB 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW FOND DU LAC 43.78N 88.45W
02/21/2011 M10.6 INCH FOND DU LAC WI TRAINED SPOTTER
STORM TOTAL SNOW.
0630 AM HEAVY SNOW 1 SW SHEBOYGAN 43.74N 87.73W
02/21/2011 M10.9 INCH SHEBOYGAN WI TRAINED SPOTTER
STORM TOTAL SNOWFALL. 1.17 INCH MELTED PRECIP.
0700 AM HEAVY SNOW 3 S BERLIN 43.93N 88.95W
02/21/2011 E8.5 INCH GREEN LAKE WI TRAINED SPOTTER
STORM TOTAL SNOW.
0700 AM FREEZING RAIN 3 SE PALMYRA 42.85N 88.55W
02/21/2011 M0.20 INCH JEFFERSON WI NWS EMPLOYEE
0.90 INCH TOTAL LIQUID. 0.20 INCH GLAZE. 0.4 INCH SLET.
0.1 INCH SNOW.
0725 AM HEAVY SNOW WEST BEND 43.42N 88.18W
02/21/2011 M10.0 INCH WASHINGTON WI TRAINED SPOTTER
STORM TOTAL SNOW. 2 TO 4 INCHES FELL OVERNIGHT.
0725 AM HEAVY SNOW CEDARBURG 43.30N 87.99W
02/21/2011 M11.0 INCH OZAUKEE WI TRAINED SPOTTER
STORM TOTAL SNOW.
&&
PZABELThe national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286464, 286465, 286466, 286467, 286468, 286469, 286470, 286471, 286472, 286473, 286474, 286475, 286476, 286477, 286478, 286479, 286480, 286481, 286482.